Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Riverton, WY

July 12, 2017Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 12, 2017, 4:42 PM MDT for Johnson County, Wyoming. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 4:42 PM MDT (22:42 UTC)
Expired
Jul 12, 2017, 5:30 PM MDT
In force
48 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 230 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS55 KRIW 122242
SVRRIW
WYC019-122330-
/O.NEW.KRIW.SV.W.0041.170712T2242Z-170712T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
442 PM MDT WED JUL 12 2017

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Johnson County in north central Wyoming...

* Until 530 PM MDT

* At 441 PM MDT, a severe thunderstorm was located 8 miles northwest
  of Powder River Rest Area, which is 20 miles east of Buffalo,
  moving east southeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Powder River Rest Area around 505 PM MDT. 

This includes Interstate 90 between mile markers 74 and 95.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Riverton.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4400 10601 4414 10644 4456 10635 4456 10601
      4427 10602
TIME...MOT...LOC 2241Z 289DEG 20KT 4429 10630 

HAIL...1.50IN
WIND...60MPH
 
$$

13
2 follow-up statements
437 
WWUS55 KRIW 122249
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
449 PM MDT WED JUL 12 2017

WYC019-122330-
/O.CON.KRIW.SV.W.0041.000000T0000Z-170712T2330Z/
Johnson-
449 PM MDT WED JUL 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN JOHNSON COUNTY...

At 448 PM MDT, a severe thunderstorm was located near Powder River 
Rest Area, which is 23 miles east of Buffalo, moving east 
southeast at 25 mph. This storm continues to intensify.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Powder River Rest Area.

This includes Interstate 90 between mile markers 74 and 95.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Riverton.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4400 10601 4414 10644 4456 10635 4456 10601
      4427 10602
TIME...MOT...LOC 2248Z 289DEG 20KT 4428 10625 

HAIL...1.75IN
WIND...60MPH
 
$$

13
699 
WWUS55 KRIW 122321
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
521 PM MDT WED JUL 12 2017

WYC019-122330-
/O.EXP.KRIW.SV.W.0041.000000T0000Z-170712T2330Z/
Johnson-
521 PM MDT WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY
WILL EXPIRE AT 530 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4400 10601 4414 10644 4456 10635 4456 10601
      4427 10602
TIME...MOT...LOC 2320Z 289DEG 20KT 4422 10602 

$$

Meunier

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:25 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 12, 3:25 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
325 PM MDT Wed Jul 12 2017

.SHORT TERM...(This evening through Saturday)
Issued at 138 PM MDT Wed Jul 12 2017

Cumulus are building in a few areas across srn Sweetwater, over
the Bighorns and around the Green Mtns/Rattlesnake Range. SPC has
expanded the marginal risk down into nern Natrona and continues
it into Johnson. SPC meso-analysis shows building cape and no cap
over nrn Johnson where some cu/cu streets are forming with more
moderate cu over the Bighorns. SHR is 83/57 and BYG 83/50 so still
see potential for a few stronger storms to form later this
afternoon and early evening (even with the inhibiting mid level
warming starting up there). Isold storms may also exist all the
way s and sw to the Green Mtns/Rattlesnake Range and over to
Natrona County and possibly one or two around the sern Absarokas
and higher Winds. Other areas will be hard to fire much convection
with limited moisture and support. Far srn sweetwater off the
Uintas perhaps but not much more than that through this evening.
Ridge (and associated mid level warming) expands nwd on Thursday
putting a cap on most convection with perhaps just a few mtn
storms. One exception might be in the far srn/swrn where some
subtle shortwaves and skimpy mid level moisture might be just
enough for a few storms by the late afternoon or more likely
evening hours. Things start to change later Thursday night into
Friday as some mid level monsoonal moisture lifts nwd on a
shortwave currently over srn NV. This may result in a some
nocturnal/early morning Friday convection in the far west,
especially along the track of this shortwave which may clip the
nwrn corner Friday morning. Swath of mid level moisture then
shifts ewd during the day and into the evening with scattered
mountain convection and gradually more and more isold coverage
across lower elevations. Modest amounts of mid level moisture
linger into Saturday and overall the low level moist and overall
precipitable water does rise Friday/Saturday over our current
levels which will aid in widely sct/sct mountain convection and
isold storms across the lower elevations, especially near the east
slope foothills. Continued quite warm/hot but with a subtle
cool down with gradual increase in clouds and moisture levels but
still above normal for most areas.

.LONG TERM...(Saturday night through Wednesday) Issued at 138 PM
MDT Wed Jul 12 2017

Saturday night into early Sunday will continue to see the amplified
upper level ridge over the central and northern Rockies.  Moving
late Sunday into Monday though, the ridge axis is expected to move
to the southeast as shortwave troughs strengthen somewhat in the
Pacific Northwest, bringing more of an active southwest mid-level
pattern over Wyoming.  This pattern continues for a couple of days,
until the ridge tries to increase again over the central Rockies
late Wednesday into Thursday.  Above normal temperatures are thus
expected to continue through the medium-range period, although
Monday and Tuesday should see some cooling, particularly across the
northwest part of the state.  Typical afternoon and evening showers
and thunderstorms will continue to occur through the period,
although late Monday could see wider coverage with stronger storms
due to a disturbance moving through Idaho into Montana.  The
location of the high pressure should continue the moisture and weak
instability over the forecast area. Winds will be generally light to
breezy through the period, though some afternoons could see breezy
to windy southwest flow, and the thunderstorms are likely to produce
gusty outflow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 325 PM MDT Wed Jul 12 2017

High pressure weakly builds over the area through tomorrow,
slowly drying and warming the atmosphere from the west. VFR
conditions expected throughout the period, except for local MVFR
with isolated to scattered showers this evening from the Bighorn
Mountains eastward and SE into Johnson and Natrona counties.
Possible gusty wind over 30 kts with small hail and brief heavy
rain. Storms kicking off central WY mountains should move eastward
over KCPR during the early evening. May see some mid-level ceilings
around KCOD before 03Z as well, but not expecting any precipitation.
Storminess should diminish after 03Z/Thu with SKC over western WY
moving eastward. Light flow expected overnight with only a few
clouds.  Thursday looks to be mostly clear with VFR conditions with
a slight chance of thunderstorms again over Johnson and Natrona
counties, though less of a chance compared to Monday.

&&

.FIRE WEATHER...
Issued AT 138 PM MDT Wed Jul 12 2017

Fuels are currently in green-up and below critical levels for many
forecast zones except for portions of Johnson, Natrona, Fremont and
Lincoln Counties which are now considered critical (Please see the
Fire Weather Forecast product for more information). Tonight through
Friday, fire danger low to moderate for most mountain
locations...elevated for all other lower elevations due to low
humidity levels. However, winds will be quite light across the
entire forecast area through the end of the work week. The only
exception to this will occur near any shower/storm where winds could
briefly gust to 30 mph or more. into this evening, expect a couple
of thunderstorms mainly over the eastern part of the district.
Thursday, isolated precipitation chances will be found along and
south of a Casper Mountain to Uinta Mountain line. Some weak
monsoonal moisture will lift northward into the far west Thursday
night with some isolated shower/storm potential overnight into
Friday with scattered mountain coverage by Friday afternoon. A few
of these storms with mainly gusty wind will also drift east of the
divide Friday afternoon and evening.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Skrbac
LONG TERM...McDonald
AVIATION...McDonald
FIRE WEATHER...Skrbac
Hazardous weather outlook, Jul 12, 1:58 AM MDT, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
158 AM MDT Wed Jul 12 2017

WYZ001>020-022>030-131200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
158 AM MDT Wed Jul 12 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

An isolated thunderstorm possible later this afternoon and
evening across the Bighorn mountains or Casper Mountain and
closely adjacent foothills. Any storm could have gusty outflow
winds 35 to 45 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Friday through Tuesday...Isolated to widely scattered afternoon
and evening thunderstorms mainly over the mountains and adjacent
foothills. The main hazard will be occasionally strong gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts over 45 mph. Thank you.

In the hours before

Special weather statement, Jul 12, 3:41 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Riverton WY
341 PM MDT WED JUL 12 2017

WYZ010-122215-
Northeast Johnson County-
341 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 415 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Buffalo around 400 PM MDT.

This includes the following highways...
Interstate 25 between mile markers 292 and 299.
Interstate 90 between mile markers 50 and 67.

LAT...LON 4448 10641 4419 10660 4430 10677 4433 10677
      4433 10679 4435 10679 4436 10680 4436 10683
      4437 10684 4450 10673
TIME...MOT...LOC 2141Z 299DEG 8KT 4439 10671

13

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:41 PM MDTSpecial Weather StatementRIWJohnson34 min
Jul 12, 3:59 PM MDTSevere Thunderstorm WarningRIWJohnson46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.